Hail, Jewell
- When
- July 13, 5:30 PM CST
- Where
- Jewell County, 7 mi N of Esbon
- Measured
- 3 in hail
- Property damage
- $25,000
- Crop damage
- $1.5 million
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.917, -98.433
Evening thunderstorms brought large hail, baseball sized and larger, which damaged houses, vehicles and crops across northern Jewell county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Evening thunderstorms brought large hail, baseball sized and larger, which damaged houses, vehicles and crops across northern Jewell county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 13, 1:37 PM CST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 237 PM CDT THU JUL 13 2006 .SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS A FAIRLY ZONAL FLOW REGIME DOMINATING THE NORTHERN HALF OF THE CONUS WHILE AN UPPER HIGH IS POSITIONED ACROSS THE SOUTHERN HALF. EMBEDDED WITHIN THIS FLOW REGIME IS A POTENT SHORTWAVE SEEN CURRENTLY ACROSS THE CENTRAL PLAINS. SURFACE ANALYSIS REVEALS A TROUGH SITTING FROM EASTERN SD INTO CENTRAL NEB AND WESTERN KANSAS. AHEAD OF THIS TROUGH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S ALONG WITH TEMPERATURES IN THE LOWER TO MID 90S HAS PRODUCED CAPE VALUES IN EXCESS OF 4000 J/KG ACROSS THE AREA. THIS TROUGH ALONG WITH THE UPPER WAVE HAS PRODUCED A SCATTERED LINE OF STRONG CONVECTION NORTH OF THE PLATTE RIVER VALLEY THIS AFTERNOON. IT LOOKS AS THOUGH THIS CONVECTION WILL GRADUALLY SHIFT SOUTHEAST ACROSS THE FORECAST AREA THROUGH THIS EVENING AS THE UPPER WAVE SLIDES EAST. EXPECT THIS SHOULD PUT THE BEST CHANCE OF THUNDERSTORMS SOUTH OF A CENTRAL CITY TO BEAVER CITY LINE BY 00Z. SO FAR THIS CONVECTION HAS STRUGGLED TO PRODUCE MUCH IN THE WAY OF SEVERE WEATHER. QUICK EXAMINATION OF RUC INITIALIZATION DATA IN COMBINATION WITH PROFILER SITES IS NOT SHOWING MUCH DEEP LAYER SHEAR OVER SOUTH CENTRAL NEB AND NORTH CENTRAL KS. AVERAGE VALUES OF 0-6KM AND 0-8KM SHEAR ACROSS THE CWA ARE IN THE 25 TO 30 KT RANGE AND THE RUC IS NOT SHOWING THIS TO CHANGE MUCH AT ALL THROUGH THE EVENING. THIS FACT ALONG WITH FREEZING LEVELS NEAR 14K FT AGL...MAKES IT LOOKS LIKE THESE STORMS WILL STRUGGLE TO PRODUCE VERY LARGE HAIL. CANNOT RULE OUT HEAVY RAIN PRODUCING SOME NUISANCE FLOODING ALONG WITH DAMAGING WINDS VIA COLD POOL GENERATION AND SOME HAIL QUARTER SIZE OR SMALLER. THE UPPER RIDGE THEN BEGINS TO AMPLIFY BACK INTO THE PLAINS FRIDAY AND SATURDAY WHILE AT THE SURFACE THE LEE TROUGH SITS ACROSS EASTERN COLORADO AND SOUTHEAST WYOMING. THIS WILL LEAVE THE FORECAST AREA UNDER STRONG SUBSIDENCE WITH LITTLE TO NO FORCING FROM THE SURFACE TO JET LEVEL FOR ANY PRECIPITATION. WITH FULL MIXING IN PLACE BOTH FRIDAY AND SATURDAY...AFTERNOON TEMPERATURES LOOK TO CLIMB INTO THE MID 90S TO AROUND 100 FRIDAY AND AROUND 100 ON SATURDAY. WILL HAVE TO WATCH SATURDAY CLOSELY FOR THE POTENTIAL OF HEAT INDEX VALUES TO EQUAL OR EXCEED 105 WITH MORNING LOWS STAYING AT OR ABOVE 75...WHICH WOULD TRIGGER A HEAT ADVISORY. .LONG TERM...12Z SUNDAY THROUGH THURSDAY THE MEDIUM RANGE MODELS REMAIN CONSISTENT WITH SHOWING A BROAD UPPER RIDGE REMAINING IN PLACE ACROSS THE MAJORITY OF THE CONUS THROUGH THE END OF THE PERIOD. THIS WILL LEAVE THE AREA GENERALLY DRY AND HOT WITH AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 EVERY DAY. MAIN QUESTION OVER THIS TIME FRAME IS IF HEAT ADVISORY CONDITIONS WILL BE MET SIMILAR TO SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AWJ/SK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1121 AM CDT THU JUL 13 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1121 AM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE INITIALLY ACROSS CENTRAL NEBRASKA EARLY THIS AFTERNOON. THESE STORMS ARE THEN EXPECTED TO EXPAND SOUTH AND EAST INTO REMAINING PORTIONS OF THE AREA BY LATE AFTERNOON TO EARLY EVENING. THE HIGHEST THREAT OF THESE STORMS BECOMING SEVERE WILL BE NORTH OF INTERSTATE 80 DURING THE AFTERNOON WHILE THE ENTIRE OUTLOOK AREA SHOULD SEE A SLIGHT THREAT BY EVENING. THE PRIMARY HAZARD COMING FROM THESE STORMS WILL BE HEAVY RAINFALL THAT MAY RESULT IN SOME NUISANCE FLOODING. IN ADDITION...DAMAGING WINDS UP TO 70 MPH ALONG WITH PENNY TO NICKEL SIZE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE HEAT INDEX READINGS AS HIGH AS 105 DEGREES IN PLACES ACROSS THE OUTLOOK AREA FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 W CARLETON 40.30N 97.71W
07/13/2006 M1.25 INCH THAYER NE EMERGENCY MNGR
&&
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 N DESHLER 40.17N 97.72W
07/13/2006 E2.50 INCH THAYER NE FIRE DEPT/RESCUE
0553 PM HAIL 11 NE ORD 41.72N 98.78W
07/13/2006 E0.75 INCH VALLEY NE LAW ENFORCEMENT
0554 PM HAIL DESHLER 40.14N 97.72W
07/13/2006 E2.50 INCH THAYER NE FIRE DEPT/RESCUE
&&
KISNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL DESHLER 40.14N 97.72W
07/13/2006 M2.75 INCH THAYER NE TRAINED SPOTTER
0600 PM HAIL 2 N DESHLER 40.17N 97.72W
07/13/2006 E3.00 INCH THAYER NE FIRE DEPT/RESCUE
&&
MONTEFUSCOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 E ORD 41.60N 98.89W
07/13/2006 E0.88 INCH VALLEY NE TRAINED SPOTTER
0615 PM HAIL 2 S RED CLOUD 40.06N 98.52W
07/13/2006 E1.25 INCH WEBSTER NE LAW ENFORCEMENT
&&
MONTEFUSCOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL GREELEY 41.55N 98.53W
07/13/2006 M1.25 INCH GREELEY NE FIRE DEPT/RESCUE
&&
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 7 NE ORD 41.67N 98.83W
07/13/2006 E1.25 INCH VALLEY NE LAW ENFORCEMENT
VEHICLE WINDSHIELD SHATTERED
&&
MONTEFUSCOThe Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523840, 5523841, 5523842.